Tag Archives: side effects

322/365 – Sweating and myasthenia

In my 50 blogs to go post, I put out a call for any subjects I hadn’t written about and a reader suggested tackling the topic of sweating and myasthenia.  

Here’s what I’ve found out: it’s a common discussion topic for people with myasthenia. Forum after forum comes up about this so you are not alone. 

The neatest explanation I can find is that profuse sweating is one of the side effects of the medication you may take, mestinon. 

This is far too much information, but why change the habit of a lifetime: I’ve always been a bit sweaty so it’s hard for me to tell the impact that mestinon has had. Both at work and in my spare time, I tend to run on high adrenalin and that’s normally enough to give me a rosy glow (and sweat patches).  

I’ve always thought it was due to having a high metabolism – my core is usually ‘nuclear’ according to Elaine. But when reading about this, I do think it has become worse since starting medication. I say this as sometimes I can be doing absolutely nothing, free from any kind of stress, and be in a sweat. Others have commented that they get sweaty when they are pushing themselves too hard – the body trying to keep you cool in amongst all the effort.

I also recently read this Women’s Health article about why people sweat in different ways and it explains a bit of the biology behind why we’re all different.

One thing I have changed recently  is the times I take mestinon. Like caffeine, I don’t take mestinon after 5pm as otherwise I have difficulty sleeping and, more relevant to this post, I am in a sweat for most of the night. 

Another thing I try to do is carry a spare top and deodorant with me. When I’m feeling uncomfortably sticky, having a change with me is a great relief. 

Does anyone else have any tips or insight to share?

 218/365 РPossible reason for dizziness 

One of the side effects I’ve found when stepping down the steroids and increasing the aziathioprine is that I’ve been having little dizzy moments. These mainly happen when I stand up, when it’s hot and sometimes at the start of exercise. I had been a bit worried about these turns coming on out of nowhere, but my consultant gave me a possible reason on Monday.

I had low blood pressure before I went on the steroid prednisolone. It had never affected me massively and I had always been told it was due to my healthy lifestyle. As one of the drug’s side effects is high blood pressure, it’s likely that, during my time on higher doses, it increased my blood pressure. Now that I’m almost off them, it makes sense that my blood pressure has dropped again. 

If it continues/worsens, I’ll need to get my blood pressure checked and take it from there. For now though, I’m happy to have a potential reason for my little dizzy spells.

198/365 – Dizziness and myasthenia

I’ve been called dizzy many times in my life, but had rarely felt the disorientating sensation before myasthenia. Since I started taking medication, particularly the immunosuppressants, I’ve felt that light headed sensation every now and again. 

Usually it happens when I stand up too quickly or if it’s really hot. When I first started noticing it, I thought I wasn’t drinking enough water or getting enough sleep. While both of those are still be true from time to time, it has happened too often to be about just those things. Typing dizziness and myasthenia into google, a couple of pages about vertigo came up linked with mestinon so it’s worth bringing up with my consultant next month.

At this time, it feels like a relatively harmless side effect of my medication but I want to make sure there’s nothing underlying it. When it happens, I have to steady myself on whatever is nearest (for instance a phone box….spot the tenuous photo link) for a second to stop what feels like an oncoming blackout. 

If you have had a similar experience or have any more knowledge about what can cause the dizziness, please comment below.

160/365 – Nauseous, nauseous, nauseous

I’ve got to say this week this has been really rough so far. We are only half way through and to reach Friday I’m worried I’ll  have to get down on all fours and crawl. 

The drop in steroids has hit me hard this week and, on top of an amplification of the low mood I wrote about here, I’ve been feeling incredibly nauseous. The near constant churning in my stomach has made me irritable and killed my appetite. I’ve been forcing myself to eat as I know if I don’t the immunosuppressant will play havoc with my stomach. My right eye is misbehaving – flitting from being completely shut (as seen above) to normal within seconds. I’m also having difficulty sleeping and struggling to concentrate. 

Most of all, I feel drained. Or worse, burnt out. Try explaining that after only just coming back from holiday. 

How long can I put up with this? Well, I’m holding on and hoping my body will adjust to the new dose. I made an agreement with Elaine last night that I’ll stick it out until it has been 2 weeks since I lowered the steroids. Then I step up again, which will feel like failure. 

134/365 – Mood swings

Up until yesterday I had been feeling  blue for a while and couldn’t work out why. I spent time writing out all the possibilities, and there were a few things that were probably contributing, but something was missing. I’m a pretty self aware person so it was frustrating me that I couldn’t put my finger on exactly what was causing the sadness. I had a tightness in my chest, I found myself crying very easily, and was taking offence over nothing.  I wanted to feel better but I didn’t know where to start. 

Yesterday I read a post on the Myaware Young People Facebook group that instantly made me feel better. It spoke of the dip in mood that some people have when stepping down the steroids. It suggested that my body is likely to panic as I work my way down and this triggers the altered mood. Apparently it will last for a few weeks but as I’m stepping down 1mg every week at the moment it could be longer. However, being able to identify why I am feeling bad, and knowing that it is out of my control, made it instantly easier to cope with. 

As a result, I found the energy to do some things that make me feel happy yesterday and today. With the sun shining, I put on my happy yellow dress and decided that it was going to be a great Saturday. So far it has been.

Because my side effects aren’t bad, I  often forget that I’m putting these chemicals in my system every day. I have to remember it’s natural to be affected by them and I can now focus on finding the energy to do things that make feel good. When I can’t, I must cut myself some slack and quietly wait for the lull to pass.

118/365 – Acid reflux and myasthenia medication

I am one of the unlucky people with myasthenia – a drug I take triggers acid reflux. I’m pretty sure for me the trigger is the mestinon as it usually comes on around 5-10 minutes after I’ve taken a dose. However, I asked other people with myasthenia and it seems for others the steroids can irritate their stomach lining causing the same burning sensation. 

The reason I hate it is because each and every time the acid reflux comes on, I am flooded with fear. It feels like everything below my chin and above my waist is filled with fire and if I move even a little my whole body will set alight. I sit incredibly still when I have it, my breathing suddenly becoming laboured, and wait it out. 

I also hate it because there doesn’t seem to be a pattern for when it will occur. If there is, I haven’t cracked it yet. I can have exactly the same kind of sleep (as far as I’m aware), have the same morning routine down to the time I eat and some morning’s I’ll have acid reflux by the time I leave the house while other times I’ll go days without the sensation. 

It was slightly more predictable when I wasn’t taking omeoprazole as I would get it much more regularly. While this drug has made acid reflux less regular for me, it certainly hasn’t stopped it. I would be intrigued to hear if it has put a stop to this for other people, so please do post a comment if that’s the case for you.

I have managed to spot three things that do increase the risk of it:

  • Drinking something hot before my omeoprazole has had a chance to settle.
  • Not eating before I take a mestinon tablet. 
  • Doing vigorous exercise right after taking a mestinon tablet.

The acid reflux is one of the things I hate most about living with myasthenia as it still sends shivers (or the hot equivalent) down my spine each time it comes on. When it starts sometimes I feel like crying and hope it isn’t one of those days when it repeats over and over. The omeoprazole has made this rare but it still happens from time to time. 

Anyway I’ve decided from writing this, and realising exactly how it affects me, that I’ll bring it up with my consultant in the summer. It may be that there is something else I could try or perhaps cutting down the mestinon/coming off it completely will be a possibility by then.